Saturday, September 19, 2009

Do we have a drug for you...



During these past six months in Vermont, I've had the "opportunity" to watch more TV than at any time in the past 30 years. One striking aspect of today's television is the incredible prevalence of drug commercials. Advertisers help "promote" our addictions for the first half our life, then spend that latter half "helping" us remedy the addiction and repair its ravages. And, of course, this latter phase is where public health programs are expected to step in and assist.

In late-night "CHANTIX" commercials, I've been introduced to "Herb" (above) - a pleasant fellow. He and his wife smile happily and enjoy a sunny afternoon on the veranda, apparently unaware of the voice-over citing the following ominous cautions:
Some people have had changes in behavior, hostility, agitation, depressed mood, suicidal thoughts or actions while using CHANTIX to help them quit smoking. Some people had these symptoms when they began taking CHANTIX, and others developed them after several weeks of treatment or after stopping CHANTIX. If you, your family, or caregiver notice agitation, hostility, depression, or changes in behavior, thinking, or mood that are not typical for you, or you develop suicidal thoughts or actions, anxiety, panic, aggression, anger, mania, abnormal sensations, hallucinations, paranoia, or confusion, stop taking CHANTIX and call your doctor right away. Also tell your doctor about any history of depression or other mental health problems before taking CHANTIX, as these symptoms may worsen while taking CHANTIX.

Some people can have serious skin reactions while taking CHANTIX, some of which can become life-threatening. These can include rash, swelling, redness, and peeling of the skin. Some people can have allergic reactions to CHANTIX, some of which can be life-threatening and include: swelling of the face, mouth, and throat that can cause trouble breathing. If you have these symptoms or have a rash with peeling skin or blisters in your mouth, stop taking CHANTIX and get medical attention right away.
Rest well!

No comments: